Utah, 2018Damaging Winds in Utah, April 2, 2018
April 2, 2018 · NWS SLC · 4 events in 4 counties and zones
Scattered thunderstorms formed across Utah on April 2, with several of these storms producing strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed across Utah on April 2, with several of these storms producing strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 2, 9:22 AM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 2, 9:22 AM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1022 AM MDT Mon Apr 2 2018
.SYNOPSIS...A fast moving cold front will move from northwest Utah
early this morning southeastward into central Utah by this
afternoon and out of Utah by this evening. A ridge of high
pressure will build in for the remainder of the work week.
&&
.DISCUSSION...A fast moving cold trough over northern Idaho will
move east southeast into Montana and Wyoming by tonight. The
associated surface cold front near the northwest corner of Utah at
10am will race southeast across the central Wasatch Front by early
afternoon and to a Green River to Cedar City line by about 6-7pm
and then out of the CWA by late evening. The combination of a
tight surface gradient behind the cold front and strong 700mb
winds will cause gusty post frontal winds exceeding 45 mph over
the Great Salt Lake Desert, western Uinta Basin, and portions of
northern Utah County this afternoon through 9pm this evening. A
wind advisory is in effect for these areas through 9pm. Due to a
slightly slower movement of the cold front will extend the wind
advisory for the western Uinta Basin until midnight. A High Wind
Warning remains in effect for southwest Wyoming and Castle Country
where wind gusts in excess of 60 mph are expected.
The combination of strengthening 700mb cold advection and a the
entrance region of the 300mb jet coming into alignment between 21Z
and 00Z this afternoon across the central Wasatch Front and
Mountains have increased the PoPs to categorical. Also, with the
700mb temperatures lowering to -10 degrees C by 00Z across the
northern Wasatch have included the mention of snow showers for
this afternoon. However, no accumulation is expected on roads.
Across the southern portions of Utah, the cold front will move
through this afternoon but it will be dry as all of the upper air
support will remain across northern Utah or farther north through
the period.
This is a rather cold air mass behind the cold front and
temperatures will go below freezing in all areas except for the
extreme southern tier of Utah tonight.
&&
.AVIATION...A cold front will cross the KSLC terminal between 18-20z
today, with increasingly gusty northwest winds developing after 20z.
A 70% chance exists for gusts greater than 30 mph between 21-02z
today. Prior to that, light and variable to light north winds
(largely below 7 kts) are expected to be the norm. Cigs will lower
to below 6000ft AGL between 19-20z, with periodic rain showers
expected during the 20-00z window this afternoon.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 9 PM MDT this evening for UTZ004-005.
Wind Advisory until midnight MDT tonight for UTZ011.
High Wind Warning from 2 PM this afternoon to 3 AM MDT Tuesday
for UTZ012.
WY...High Wind Warning until midnight MDT tonight for WYZ021.
&&
PUBLIC...Struthwolf
AVIATION...Merrill
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Apr 2, 4:16 AM MST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
516 AM MDT Mon Apr 2 2018
UTZ001>016-019>021-517-518-WYZ021-031300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
516 AM MDT Mon Apr 2 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
West to northwest winds will increase this morning ahead of an
approaching storm system and become strong and gusty through the
passage of a cold front. The strongest winds will occur over
southwest Wyoming, the northwest Utah deserts, northern Utah
County, the Uinta Basin, and Castle Country late this morning
through this evening.
Minor accumulating snow can be expected across the mountains of
northern Utah today. The northern valleys will mostly see rain,
with any snow producing little or no accumulation.
The cold front will bring a sharp drop in temperatures. Overnight
mins are likely to be below freezing for most areas except the
lower valleys of far southern Utah.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A mid but potentially wet storm system will impact the area over
the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Thunderstorm Wind, Weber
- When
- April 2, 12:00 PM MST to 12:30 PM MST
- Where
- Weber County, 7.79 mi SSW of Little Mtn
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.155, -112.330
Fremont Island reported a peak wind gust of 62 mph.
Thunderstorm Wind, Morgan
- When
- April 2, 12:00 PM MST to 12:30 PM MST
- Where
- Morgan County, 0.63 mi ESE of Croydon
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.068, -111.508
A peak wind gust of 58 mph was reported at I-84 at Devil's Slide.
Thunderstorm Wind, Duchesne
- When
- April 2, 1:00 PM MST to 1:30 PM MST
- Where
- Duchesne County, 3.74 mi WNW of Duchesne
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.187, -110.467
A peak wind gust of 57 mph was reported at US-40 at Starvation Reservoir.
Thunderstorm Wind, Utah
- When
- April 2, 8:00 PM MST to 8:30 PM MST
- Where
- Utah County, 5.61 mi SSW of Lehi
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.330, -111.904
Saratoga Springs reported a peak wind gust of 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, April 2, 20181 death · 2 injured · 2 events
- High Wind in Idaho, April 2, 2018$490,000 · 63 kt wind · 5 events
- Wildfire in Arizona, April 2 to 4, 2018$50,000 · 1 event
- Winter Weather in South Dakota, April 2 to 3, 201819 events
- Heavy Snow and Winter Weather in New York, April 2, 201817 events
- High Wind in Wyoming, April 2, 201859 kt wind · 16 events
- Winter Storm and Winter Weather in Pennsylvania, April 2, 201813 events
- Winter Storm and Winter Weather in New Jersey, April 2, 201812 events
- Winter Storm and Winter Weather in South Dakota, April 2 to 3, 201810 events
- Heavy Snow and Winter Weather in New Jersey, April 2, 20189 events
- Heavy Snow and Winter Weather in Connecticut, April 2, 20188 events
- Winter Weather in Iowa, April 2 to 3, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751046, 751048, 751049, 751047.